Alert archive / Montana / River Flood Warnings in 2009

River Flood Warning 6, NWS Missoula, MT

May 31, 2009Missoula County, Montana

NWS Missoula, MT issued this river flood warning at May 31, 2009, 8:10 AM MDT for Missoula County, Montana. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
May 31, 2009, 8:10 AM MDT (14:10 UTC)
Expired
Jun 2, 2009, 12:09 PM MDT
In force
52 hr
Issued by
NWS Missoula, MT
Flood severity
Minor

County Missoula County, MT

The radar

The Missoula radar (KMSX), 5 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bitterroot River near Missoula (BITM8).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12352500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS45 KMSO 311410
FLWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
810 AM MDT SUN MAY 31 2009

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN MONTANA... 

  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY
  BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY
FOR THE BITTERROOT RIVER...MINOR FLOODING IS OCCURRING AND IS 
EXPECTED TO CONTINUE.  

MTC081-010810-
/O.NEW.KMSO.FL.W.0005.090531T1410Z-090601T1245Z/
/DARM8.1.SM.090531T1230Z.090531T1200Z.090531T1245Z.NO/
810 AM MDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BITTERROOT RIVER NEAR DARBY.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:45 AM SUNDAY THE STAGE WAS 7.5 FEET. 
* FLOOD STAGE IS 7.5 FEET. 
* FORECAST...THE RIVER WILL REMAIN NEAR FLOOD STAGE THROUGH MONDAY
MORNING.
* AT 7.5 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.  MANY COUNTY ROADS THAT ARE PRONE TO FLOODING WILL ALSO 
  BE IMPACTED.

$$

MTC063-010810-
/O.NEW.KMSO.FL.W.0006.090531T1410Z-090602T1730Z/
/BITM8.1.SM.090531T1322Z.090601T1200Z.090601T1730Z.NO/
810 AM MDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BITTERROOT RIVER NEAR MISSOULA.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:45 AM SUNDAY THE STAGE WAS 11.0 FEET. 
* FORECAST...THE RIVER WILL REMAIN NEAR FLOOD STAGE THROUGH EARLY
TUESDAY. MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 11.0 FEET. 
* AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
4 follow-up statements
000 
WGUS85 KMSO 312139
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
339 PM MDT SUN MAY 31 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN MONTANA...
 
  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY 
  BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY 
FOR THE BITTERROOT RIVER...MINOR FLOODING IS OCCURRING AND IS 
EXPECTED TO CONTINUE.  

MTC081-011539-
/O.EXT.KMSO.FL.W.0005.000000T0000Z-090603T1518Z/
/DARM8.1.SM.090531T1230Z.090601T1200Z.090602T1518Z.NO/
339 PM MDT SUN MAY 31 2009

...FLOOD WARNING EXTENDED UNTIL WEDNESDAY MORNING...THE FLOOD WARNING
CONTINUES FOR THE BITTERROOT RIVER NEAR DARBY.
* UNTIL WEDNESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  2:45 PM SUNDAY THE STAGE WAS 7.3 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 7.5 FEET. 
* AT 7.5 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.  MANY COUNTY ROADS THAT ARE PRONE TO FLOODING WILL ALSO 
  BE IMPACTED.
THE FORECASTED STAGE OF 7.7 FEET COMPARES TO A PREVIOUS STAGE OF 8.6 
FEET THAT OCCURRED ON MAY 17 1997.  

$$

MTC063-011539-
/O.EXT.KMSO.FL.W.0006.000000T0000Z-090604T0013Z/
/BITM8.1.SM.090531T1322Z.090601T1800Z.090603T0013Z.NO/
339 PM MDT SUN MAY 31 2009

...FLOOD WARNING EXTENDED UNTIL WEDNESDAY EVENING...THE FLOOD WARNING
CONTINUES FOR THE BITTERROOT RIVER NEAR MISSOULA.
* UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  2:45 PM SUNDAY THE STAGE WAS 11.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.
THE FORECASTED STAGE OF 11.3 FEET COMPARES TO A PREVIOUS STAGE OF 
10.6 FEET THAT OCCURRED ON JUN 4 1999.  

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
000 
WGUS85 KMSO 011524
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
924 AM MDT MON JUN 01 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN MONTANA...
 
  BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY 
  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY 
  BITTERROOT RIVER NEAR VICTOR AFFECTING RAVALLI COUNTY 

MTC081-020924-
/O.CON.KMSO.FL.W.0005.000000T0000Z-090603T1518Z/
/DARM8.1.SM.090531T1230Z.090602T1200Z.090602T1518Z.NO/
924 AM MDT MON JUN 01 2009

THE FLOOD WARNING CONTINUES FOR
  THE BITTERROOT RIVER NEAR DARBY.
* UNTIL FURTHER NOTICE.
* AT  6:45 AM MONDAY THE STAGE WAS 7.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 7.5 FEET. 
* AT 7.5 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.  MANY COUNTY ROADS THAT ARE PRONE TO FLOODING WILL ALSO 
  BE IMPACTED.

$$

MTC081-020924-
/O.CON.KMSO.FL.W.0007.000000T0000Z-090603T1908Z/
/VICM8.1.SM.090531T1703Z.090601T1800Z.090602T1908Z.UU/
924 AM MDT MON JUN 01 2009

THE FLOOD WARNING CONTINUES FOR
  THE BITTERROOT RIVER NEAR VICTOR.
* UNTIL FURHER NOTICE.
* AT  7:03 AM MONDAY THE STAGE WAS 10.8 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* AT 11.0 FEET...MINOR FLOODING TO LOW LYING AREAS ADJACENT TO THE 
  RIVER FROM HAMILTON TO FLORENCE MAY OCCUR.

$$

MTC063-020924-
/O.EXT.KMSO.FL.W.0006.000000T0000Z-090603T2127Z/
/BITM8.1.SM.090531T1322Z.090601T1800Z.090602T2127Z.NO/
924 AM MDT MON JUN 01 2009

THE FLOOD WARNING CONTINUES FOR
  THE BITTERROOT RIVER NEAR MISSOULA.
* UNTIL FURTHER NOTICE.
* AT  8:45 AM MONDAY THE STAGE WAS 11.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
000 
WGUS85 KMSO 020318
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
918 PM MDT MON JUN 01 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN MONTANA...
 
  BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY 
FOR THE BITTERROOT RIVER...MINOR FLOODING IS OCCURRING AND IS 
EXPECTED TO CONTINUE.  

MTC063-022118-
/O.EXT.KMSO.FL.W.0006.000000T0000Z-090603T0939Z/
/BITM8.1.SM.090531T1322Z.090601T1815Z.090602T0939Z.NO/
918 PM MDT MON JUN 01 2009

THE FLOOD WARNING CONTINUES FOR
  THE BITTERROOT RIVER NEAR MISSOULA.
* UNTIL LATE TUESDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:45 PM MONDAY THE STAGE WAS 11.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY TOMORROW.
* AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.
THE FORECASTED STAGE OF 11.1 FEET COMPARES TO A PREVIOUS STAGE OF 
10.6 FEET THAT OCCURRED ON JUN 4 1999.  

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
000 
WGUS85 KMSO 021809
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1209 PM MDT TUE JUN 02 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MONTANA...
 
BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY


MTC063-021839-
/O.CAN.KMSO.FL.W.0006.000000T0000Z-090609T0925Z/
/BITM8.1.SM.090531T1322Z.090601T1815Z.090608T0925Z.NO/
1209 PM MDT TUE JUN 02 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE BITTERROOT RIVER NEAR MISSOULA.
* AT 11:45 AM TUESDAY THE STAGE WAS 10.9 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* THE RIVER HAS FALLEN BELOW THE FLOOD STAGE AND WILL CONTINUE TO
FALL FOR THE REST OF THE WEEK.  

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at May 31, 3:53 AM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 31, 3:53 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
353 AM MDT SUN MAY 31 2009

.DISCUSSION...THE FLAT RIDGE OVER THE NORTHERN ROCKIES WILL
CONTINUE TODAY ALONG WITH WARM TEMPERATURES. INSTABILITY...AND
THUS THE THREAT OF ISOLATED TO SCATTERED CONVECTIVE SHOWERS AND
THUNDERSTORMS...WILL BE FOCUSED OVER LEMHI COUNTY AND SOUTHWEST
MONTANA...AND TO A LESSER EXTENT ALONG THE NORTHERN CONTINENTAL
DIVIDE. MID AND HIGHER CLOUDS WILL BE A BIT MORE PREVALENT OVER
THE REGION TODAY...AND THIS COULD KEEP US A COUPLE DEGREES COOLER
THAN YESTERDAY. ON MONDAY A SYSTEM WILL DROP OUT OF ALBERTA INTO
THE UPPER PLAINS. THIS WILL BRING SOMEWHAT COOLER AIR INTO CENTRAL
MONTANA...AND IT IS EXPECTED TO SPILL INTO WESTERN MONTANA AS
WELL. THE GREATEST TEMPERATURE IMPACT WILL BE ALONG THE
DIVIDE...BUT MOST OF MONTANA WILL BE 10 TO 15 DEGREES COOLER
MONDAY. COOLING IN IDAHO WILL BE MORE MODEST. THE INVADING COOLER
AIR MASS WILL ALSO CREATE A EASTERLY SURFACE WIND. LATE DAY
INSTABILITY WILL STILL BE AN ISSUE...BUT WILL BE SHUNTED EVEN
FARTHER SOUTH.

LONGER RANGE FORECAST MODELS ARE COMING INTO BETTER AGREEMENT WITH
THE DEVELOPMENT OF A BLOCKING PATTERN THROUGH THE MAJORITY OF NEXT
WEEK. VARIANCE OBSERVED BETWEEN THE GFS ENSEMBLE MEMBERS HAS
DECREASED WITH THE MAJORITY OF SOLUTIONS CENTERED UPON THE MEAN
PATTERN THROUGH THURSDAY. AND THIS MEAN ALONG WITH THE GFS
OPERATIONAL SOLUTION ALSO ARE IN DECENT AGREEMENT WITH THE ECMWF.
THUS CONFIDENCE IN THE EXTENDED FORECAST IS HIGHER THAN
YESTERDAY.

OVERALL THE PATTERN IS QUITE SIMILAR EACH DAY. WEAK SOUTHWESTERLY
FLOW WILL REMAIN IN PLACE OVER THE WESTERN UNITED STATES THROUGH THE
MAJORITY OF NEXT WEEK PUMPING SUBTROPICAL MOISTURE ACROSS THE
INTER- MOUNTAIN WEST DUE TO A STALLED...CUT OFF LOW PRESSURE
SYSTEM OFF THE CALIFORNIA COAST. WITH A STRONG RIDGE OF HIGH
PRESSURE LOCATED DIRECTLY NORTH OF THIS LOW REACHING FAR INTO THE
GULF OF ALASKA AND A LARGE AREA OF LOW PRESSURE EAST OF HUDSON BAY
PRODUCING A BROAD TROUGH THROUGH CENTRAL CANADA...WESTERN MONTANA
AND CENTRAL IDAHO WILL FALL UNDER A REGION OF EXTREMELY WEAK FLOW
ALOFT. DIURNAL CONVECTION WILL BE PRESENT EACH DAY...PREDOMINANTLY
SOUTH OF THE MISSOULA VALLEY. CONVECTION MAY CREEP NORTH OF
MISSOULA...ESPECIALLY LATE IN THE WEEK. BUT THIS WILL ALL HINGE
UPON UNPREDICTABLE WOBBLES IN THE CUT OFF LOW OF CALIFORNIA. AS
THE WEEK PROGRESSES...THE UPPER LEVEL FLOW WILL ALSO BECOME WEAKER
CAUSING ANY STORMS WHICH DEVELOP TO BE VERY SLOW MOVING PRODUCING
THE POTENTIAL THREAT FOR LOCALLY HEAVY RAINFALL THURSDAY AND
FRIDAY OVER CENTRAL IDAHO AND SOUTHWEST MONTANA.

TEMPERATURES WILL BE VERY TRICKY NEXT WEEK AS CLOUD COVER AND
PRECIPITATION ARE LIKELY TO IMPACT BOTH MAXIMUM AND MINIMUM
VALUES. PERSISTENT CLEAR SKIES WILL PRODUCE CONTINUED WARM ABOVE
NORMAL TEMPERATURES ACROSS NORTHWEST MONTANA WHILE CENTRAL IDAHO
AND SOUTHWEST MONTANA MAY ACTUALLY EXPERIENCE NEAR NORMAL
TEMPERATURES DUE TO INCREASED CLOUD COVER AND PRECIPITATION.
HOWEVER AREAS IN THESE LOCATIONS CAN ALSO EXPECT ABOVE NORMAL
TEMPERATURES WHEN CLOUDS AND PRECIPITATION ARE LACKING. AT THIS
TIME FORECAST MODELS ARE NOT GIVING ANY RELIABLE INDICATION AS TO
WHEN THIS PATTERN WILL CEASE.

&&

.AVIATION...THE FLAT RIDGE WILL CONTINUE OVER THE REGION...SO
EXPECT SIMILAR CONDITIONS TODAY AS WERE OBSERVED SATURDAY. LATE
DAY CONVECTION IS POSSIBLE AT ALL LOCATIONS...BUT THE BEST
INSTABILITY WILL STILL RESIDE OVER LEMHI COUNTY AND SOUTHWEST
MONTANA. ANY THUNDERSTORM ACTIVITY SHOULD RAPIDLY DIE AFTER DARK.
THE INSTABILITY WILL AGAIN ALLOW WESTERLY FLOW TO MIX TO THE
SURFACE IN THE AFTERNOON.

&&

.HYDROLOGY...AREA STREAMS...PARTICULARLY THE BITTERROOT
RIVER...WILL CONTINUE TO RUN HIGH TODAY DUE TO SNOW MELT. WILL KEEP
THE FLOOD WATCH OUT FOR THE BITTERROOT THIS MORNING AS ALL
FORECAST POINTS CONTINUE TO RUN ABOVE THE ACTION STAGE.
HOWEVER...LATEST RIVER FORECASTS ARE SUGGESTING THE RIVER MAY
CREST BELOW FLOOD STAGE LATER TODAY. THE NORTH FORK OF THE
FLATHEAD RIVER AT POLEBRIDGE HAS ALSO SEEN A SIGNIFICANT RISE IN
THE PAST COUPLE DAYS...BUT IT TOO IS EXPECTED TO CREST BELOW FLOOD
STAGE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...WHITMORE
LONG TERM....DICKERSON
AVIATION...WHITMORE
Hazardous weather outlook, May 30, 2:08 PM MDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
208 PM MDT SAT MAY 30 2009

MTZ003-310300-
FLATHEAD/MISSION VALLEYS-
208 PM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING FLOW ALOFT AND AN UNSTABLE AIR MASS WILL RESULT IN
BREEZY WEST WINDS ACROSS FLATHEAD LAKE FROM MID AFTERNOON THROUGH
EARLY EVENING. WIND GUSTS WILL FREQUENTLY HIT 25 MPH AND MAY
BRIEFLY REGISTER AROUND 30 MPH AT TIMES. BOATERS SHOULD BE
PREPARED FOR CHOPPY SURFACE CONDITIONS THROUGH THE AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:10 AM MDTRiver Flood WarningMSORavalli33 hr
May 31, 9:37 AM MDTAreal Flood WarningMSODeer Lodge48 hr
May 31, 3:36 PM MDTRiver Flood WarningMSORavalli26 hr

Nearby

River Flood Warnings in Montana, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.